Alert archive / West Virginia / Flash Flood Watches in 2016

Flash Flood Watch 7, NWS Blacksburg, VA

July 8, 20164 counties in West Virginia; Tazewell County, Virginia

NWS Blacksburg, VA issued this flash flood watch at Jul 8, 2016, 2:12 PM EDT for 4 counties in West Virginia; Tazewell County, Virginia. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Jul 8, 2016, 2:12 PM EDT (18:12 UTC)
Expired
Jul 8, 2016, 7:18 PM EDT
In force
5 hr
Issued by
NWS Blacksburg, VA
Flood severity
None

Counties Tazewell County, VA, Greenbrier County, WV, Mercer County, WV, Monroe County, WV, Summers County, WV

The radar

The Roanoke radar (KFCX), 80 km from the middle of the area, began a volume at 18:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 6.2 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2016-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 163 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2016-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 201 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
163 J/kg
Mixed-layer CIN
-186 J/kg
Mixed-layer LCL
898 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
201 m²/s²
0-3 km storm-relative helicity
181 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

859 
WGUS61 KRNK 081812
FFARNK

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE BLACKSBURG VA
212 PM EDT FRI JUL 8 2016

...THUNDERSTORMS WITH HEAVY RAINS EXPECTED THIS AFTERNOON INTO
TONIGHT...


VAZ007-WVZ042>044-507-508-090215-
/O.NEW.KRNK.FF.A.0007.160708T1812Z-160709T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
TAZEWELL-MERCER-SUMMERS-MONROE-EASTERN GREENBRIER-
WESTERN GREENBRIER-
INCLUDING THE CITIES OF...TAZEWELL...BLUEFIELD...FLAT TOP...
HINTON...HIX...UNION...LEWISBURG...WHITE SULPHUR SPRINGS...
ALDERSON...QUINWOOD...DUO...RAINELLE
212 PM EDT FRI JUL 8 2016

...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* FLASH FLOOD WATCH FOR SOUTHEAST WEST VIRGINIA AND TAZEWELL
  COUNTY IN VIRGINIA... 

* UNTIL MIDNIGHT EDT TONIGHT

* THUNDERSTORMS WITH HEAVY RAINS WILL MOVE EAST ACROSS THE REGION.
  RAINFALL AMOUNTS UP TO 2 TO 3 INCHES ARE POSSIBLE WITH HEAVIER
  STORMS. RAINFALL RATES OVER 1.5 INCHES PER HOUR WILL PRODUCE
  FLOODING. ANY TRAINING OF THUNDERSTORMS COULD RESULT IN
  FLOODING ACROSS SATURATED GROUNDS.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$
1 follow-up statement
315 
WGUS61 KRNK 082318
FFARNK

FLOOD WATCH
NATIONAL WEATHER SERVICE BLACKSBURG VA
718 PM EDT FRI JUL 8 2016


VAZ007-WVZ042>044-507-508-090030-
/O.CAN.KRNK.FF.A.0007.000000T0000Z-160709T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
TAZEWELL-MERCER-SUMMERS-MONROE-EASTERN GREENBRIER-
WESTERN GREENBRIER-
INCLUDING THE CITIES OF...TAZEWELL...BLUEFIELD...FLAT TOP...
HINTON...HIX...UNION...LEWISBURG...WHITE SULPHUR SPRINGS...
ALDERSON...QUINWOOD...DUO...RAINELLE
718 PM EDT FRI JUL 8 2016

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR PORTIONS OF SOUTHWEST VIRGINIA AND
SOUTHEAST WEST VIRGINIA HAS BEEN CANCELLED. THE HEAVIEST RAIN HAS
MOVED SOUTH OF THE AREA. THE THREAT FOR WIDESPREAD FLASH FLOODING
HAS ENDED. 

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood watch went out at Jul 8, 2:12 PM EDT, 0 minutes earlier.

Area forecast discussion, Jul 8, 2:12 PM EDT, 0 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
212 PM EDT FRI JUL 8 2016

.SYNOPSIS...
Low pressure crossing the Great Lakes will push a cold front into
the Ohio Valley today, then closer to the mid Atlantic region on
Saturday. This front will remain in the area through Tuesday.
High pressure stays over the Gulf of Mexico through the end of
the weekend, with another high building over the northeast United
States on Monday and Tuesday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 130 PM EDT Friday...

Modified temperatures with latest model trends for this afternoon.
Adjusted pops to match up MCV and associated convective cluster
and timing of move southeast across region this afternoon into
tonight. Added the mention of gusty winds and heavy downpours to
this afternoon forecast. more later this afternoon...

As of 921 AM EDT Friday...
Made some minor adjustments to temperatures for late morning into
this afternoon shaping toward sfc obs, its trends and lamp
guidance. Raised High temperatures up a few degrees in the west.
Adjusted pops towards latest WSR-88d trends and used a blend of
HRRR and RNK WRF ARW. More changes later this morning.

As of 430 AM EDT Friday...

Satellite pictures showed much of the mid and high clouds exiting
the region to the east as a vorticity maximum moved off the North
Carolina coast. Next short wave upstream was in the mid
Mississippi Valley. RAP guidance and HRRR bring this feature into
the western county warning area this afternoon. Another lifting
mechanism today will be the approach of a cold front into the Ohio
Valley. Bufkit forecasts indicated 30 to 40 knot winds just above
850MB today with convective available potential energy as high as
2500 J/KG in locations that get good heating today. 00Z and most
other short term guidance had numerous different solutions of
where and when there would be precipitation today. Overall trends
place the highest probability of precipitation over this mountains
this afternoon and evening.

Expecting gusty winds today as mixing bring stronger winds down to
the surface. West component of the wind will also result in some
downsloping in the east which will add warming to the surface
temperatures. MAV guidance was used as a start for maximum
temperatures today. Models have been preforming well with lows in
this air mass so followed close to guidance for tonight.

&&

.SHORT TERM /SATURDAY THROUGH MONDAY/...
As of 200 PM EDT Friday...

Main wave will pushing east by Saturday morning with models showing
some convection possible in the nw flow behind it southwest VA into
the NC mountains during the day. Will focus chance pops here with
slight chance along western slopes of WV with little/no threat
elsewhere.

Mainly dry as we head into Saturday night-Sunday with temperatures
sliding back to normal. We are looking at another shortwave entering
the area Monday with the 00z ECM more robust than the GFS/NAM and
faster. Could be active Monday if the ECMWF is right. Still decent
support and signals in all models to have 30-45 pops Monday.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
As of 120 PM EDT Friday...

Keeping close to a blend of previous forecast and trend warmer as
models favoring northward flavor for 5h pattern and frontal
boundary. Looks like a decent wave moves across Monday night into
Tuesday with 00z ECMWF more progressive with the upper flow and
slower than the 12z GFS. Keeping pops chance range with 30-45 range.
Variation on track of the low and any convective system is still
questionable.

Once this passes, the upper pattern stays similar with main track of
systems from the Northern Rockies to the Great Lakes. Any sharper
trough or mesoscale convective system could see to the area getting
chance of storms each day through Thursday-Friday, but models are
not in good agreement so will nudge pops higher during the day and
less at night after Tuesday. The 12z GFS still favors 5h heights
lower than the 00z ECMWF by the end of the week. Nonetheless expect
typical mid July weather.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
As of 145 PM EDT Friday...

MCV and associated convective cluster will drop southeast across
southwest Virginia and northwest North Carolina this afternoon
into tonight. Scattered MVFR/isolated IFR showers and
thunderstorms will develop and move eastward across our region
this afternoon into tonight. Any of the stronger showers and
thunderstorms may have locally heavy rains and wind gusts up to 40
knots. Outside of convection, westerly winds may gust up to 25
knots this afternoon into this evening. Convection and winds will
diminish this evening into tonight. Isolated mvfr showers or
thunderstorms may be possible in the west on Saturday.

Medium confidence on ceilings,visibilities and winds during the
taf period.

Extended aviation discussion...

Convection should be on the decrease Saturday night into
Sunday as the shortwave track and associated frontal
boundary/baroclinic zone shift to our south. Still potential for
some isolated to scattered pop-up convection with diurnal heating,
but main threat should shift into the Southeast states over the
weekend. Frontal boundary will drift back north early next week
with increasing threat for convection at that time. Mostly VFR
conditions expected for the weekend outside of late night/early
morning fog and MVFR cigs in areas of scattered
showers/thunderstorms during the afternoons/evenings. Given a
change from W-NW flow aloft to SW flow aloft and weak
dynamics/flow aloft, a pattern of more diurnal/mountain convection
seems more favorable.

&&

.HYDROLOGY...
Mesoscale convective system to move into portions of SE WV into
far SW VA this afternoon with rainfall rates of 2-3 inches per
hour possible. Orientation of the convection should be more north
to south than east to west, limiting training but given lower FFG
guidance and wet antecedent conditions will hoist a flash flood
watch for SE WV into Tazewell County VA til midnight. Potential
exists for this to be expanded further if conditions warrant,
especially southward over the rest of SW VA west of I-77 into the
NC mountains.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Flash Flood Watch until midnight EDT tonight for VAZ007.
NC...None.
WV...Flash Flood Watch until midnight EDT tonight for WVZ042>044-
     507-508.

&&

SYNOPSIS...AMS
NEAR TERM...AMS/KK
SHORT TERM...WP
LONG TERM...WP
AVIATION...AMS/KK
HYDROLOGY...AMS/WP
Hazardous weather outlook, Jul 8, 5:10 AM EDT, 9 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
510 AM EDT FRI JUL 8 2016

NCZ004>006-020-VAZ033-034-043>047-058-059-091000-
STOKES-ROCKINGHAM-CASWELL-YADKIN-FRANKLIN-BEDFORD-HENRY-PITTSYLVANIA-
CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
510 AM EDT FRI JUL 8 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. THE PRIMARY THREAT IS DAMAGING WINDS.

LOCALLY HEAVY RAIN IS LIKELY WITH ANY OF THE STRONGER STORMS.

TEMPERATURES WILL BE HOT THIS AFTERNOON WITH HEAT INDEX VALUES REACHING
AROUND 100 DEGREES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001>003-018-019-VAZ007-009>020-022>024-032-035-WVZ042>044-507-508-
091000-
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-TAZEWELL-SMYTH-BLAND-GILES-
WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-
BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-AMHERST-MERCER-SUMMERS-
MONROE-EASTERN GREENBRIER-WESTERN GREENBRIER-
510 AM EDT FRI JUL 8 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTHWEST
VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. THE PRIMARY THREAT IS DAMAGING WINDS.

LOCALLY HEAVY RAIN IS LIKELY WITH ANY OF THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 3:17 PM EDTSpecial Weather StatementRNKMercer43 min
Jul 8, 3:26 PM EDTSevere Thunderstorm WarningRNKMercer, Summers34 min
Jul 8, 3:45 PM EDTAreal Flood AdvisoryRNKMercer, Summers3 hr
Jul 8, 3:51 PM EDTSpecial Weather StatementRNKSummers24 min
Jul 8, 4:00 PM EDTSevere Thunderstorm WarningRNKMercer, Monroe, Summers45 min
Jul 8, 4:16 PM EDTSpecial Weather StatementRNKMontgomery29 min
Jul 8, 4:17 PM EDTSevere Thunderstorm WarningRNKBland, Carroll, Grayson, Wythe, City of Galax58 min
Jul 8, 4:18 PM EDTSpecial Weather StatementRNKCity of Radford27 min
Jul 8, 4:33 PM EDTSpecial Weather StatementRNKFranklin42 min
Jul 8, 4:35 PM EDTSpecial Weather StatementRNKBotetourt, Craig, Roanoke, City of Roanoke, City of Salem40 min
Jul 8, 4:40 PM EDTSpecial Weather StatementRNKHenry65 min
Jul 8, 4:50 PM EDTSpecial Weather StatementRNKMontgomery, City of Radford25 min
Jul 8, 4:57 PM EDTSevere Thunderstorm WarningRNKAlleghany, Bedford, Botetourt, Campbell, Craig, Franklin and 3 more63 min
Jul 8, 4:58 PM EDTSevere Thunderstorm WarningRNKCarroll, Grayson, City of Galax62 min
Jul 8, 5:05 PM EDTSevere Thunderstorm WarningRNKFloyd, Franklin, Montgomery, Patrick, Pulaski, Roanoke55 min
Jul 8, 5:25 PM EDTSpecial Weather StatementRNKGrayson65 min
Jul 8, 5:37 PM EDTSevere Thunderstorm WarningRNKHenry, Pittsylvania, City of Martinsville53 min
Jul 8, 5:44 PM EDTSpecial Weather StatementRNKSmyth46 min
Jul 8, 5:48 PM EDTSevere Thunderstorm WarningRNKCarroll, Henry, Patrick, City of Martinsville72 min
Jul 8, 6:05 PM EDTSevere Thunderstorm WarningRNKCampbell, Charlotte, Halifax, Pittsylvania, City of Danville70 min
Jul 8, 6:24 PM EDTSevere Thunderstorm WarningRNKGrayson66 min
Jul 8, 6:26 PM EDTSpecial Weather StatementRNKCarroll19 min
Jul 8, 6:34 PM EDTAreal Flood AdvisoryRNKPittsylvania, City of Danville3 hr
Jul 8, 6:51 PM EDTSpecial Weather StatementRNKCity of Galax24 min

Nearby

Flash Flood Watches in West Virginia, 2016Flash Flood Watches in Virginia, 2016Every flash flood watch in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.